Bradycardia - Crizotinib / Xalkori side effect - reduce dose - 1266510

5 posts / 0 new
Last post
lessie
Bradycardia - Crizotinib / Xalkori side effect - reduce dose - 1266510

Hello, wondering if this is a red flag that needs attention. Have been on Crizotinib for 5 months. ALK positive, nsclc, stage 4. (age 59, non-smoker, health nut type, fitness freak, etc.) Lung tumor stable and small, and I feel great, with the exception of being dizzy or light headed since taking criz. This dizzyness is all day long. Have had EKG's every 6 weeks to monitor since going on drug, and heart rate has been decreasing each time, with a note on each report: "Marked Sinus Bradycardia". Heart rate is now in low 50's and a few high 40's since began taking Criz. whereas formerly in my life it ran in 60's and 70's . I am not taking any concomitant medications. QT and QTc are normal. The Xalkori prescribing information brochure has a table (Table 2) of "dose modification", one of the criteria is bradycardia, which they define as less than 60 heart beats per minute. The table says "withhold until recovery to asymptomatic bradycardia or to a heart rate of 60 bpm or above." or "..resume at redduced dose upon recovery to asymptomatic bradycardia or to a heart rate of 60 bpm or above." Has anyone had this low heartbeat/bradycardia, and have you gone off the Xalkori, or taken a reduced dose, for how long? I am the first patient my onc. has had on this drug.

JimC
Hi lessie,

Hi lessie,

The information from the drug manufacturer states that symptomatic brachycardia occurred in 11% of patients in clinical trials, but there don't appear to be any GRACE members taking XALKORI who have mentioned this issue. As of November, 2011, Dr. West wrote that he hadn't seen a patient with this problem, but perhaps he or another member will comment.

In any event, the path suggested by the prescribing information is the typical response to a potentially serious side effect - hold the drug until the problem is resolved, if possible modify the dosage of any other drugs which may be contributing to the problem and then resume the drug, possibly at a reduced dose.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

Dr West
I don't happen to have had a

I don't happen to have had a patient with significant bradycardia on crizotinib, but they wouldn't have guidelines for how to manage it if it didn't happen to some patients on crizotinib, and specifically enough to recognize the association and develop guidelines. And as Jim noted, it makes good sense to follow those recommendations.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

lessie
Thank you Jim and Dr. West

Thank you Jim and Dr. West for your responses. Apparently I am one of the few who has developed bradycardia. (Quite frankly, withholding Crizotinib until my heart rate goes back up is pretty scary....who knows how long that will take. But the guidelines are there for a reason...) I will discuss further with my oncologist, as I mentioned, I'm his first patient on this drug. Meanwhile, anyone out there who's had this, would like to hear of your experience. Thank you!

flowerpurple
Hi. Lessie:

Hi. Lessie:
I am on Xalkori (1 1/2mon) and I think I am having the bradycardia. It has not been confirmed.
I always have low bp. But with this medcine, it dropped a few numbers lower. Not affected me to go off medicine. I did talk to Dr about it and she suggested adding more salt might just boost up a little. Just think opposite to good practic for high blood pressure. I do notice that if I feel slightly uncomfortable, just take a nap and it goes away.
After I read your post, I did read that you want to drop the dose to 200mg but still twice a day first. If that still does not improve, then you drop down to even lower.
I could not find it again, but during my research, somewhere, somehow I recall if you do drop a dose, you might potentially be "worked your way back" to a full dose.
Since your doctor has only you as the patient, maybe talk to another doctor who may have more experience? Like a second opinion? Even over the phone? or online conference? or your doctor talk to his/her colleagues?
Good luck.